MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Back to Search Results |
| Model Number |
APB-4-12-HX-SS |
| Medical Device Problem Codes |
Material Deformation (2976); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/05/2023
Type of Reportable Event
Malfunction
Event or Problem Description
Medtronic received a report that in the middle of the echelon, the physician started getting resistance while advancing the axium coil pusher wire.No forward movement of the axium pusher wire.While retrieving the axium coil back, it got damaged.Another coil was replaced and implanted.The echelon was not damaged but the axium coil was damaged on retrieval.The axium coil and any accessories were prepared as indicated in the instructions for use (ifu).No patient symptoms or further complications were reported as a result of this event. the patient was undergoing surgery for treatment of a saccular, unruptured anterior communicating (acom) artery aneurysm with a max diameter of 4.9mm and a 3.2mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was moderate. ancillary devices include a neuronmax sheath, navien 6f guide catheter, avigo guidewire, and a hyperform.2023-09-16 email (for, rep, hcp): additional information received reported that the resistance was in the middle section of the catheter.The coil did not come out of the introducer sheath smoothly.Coil damage was found.
Additional Manufacturer Narrative
Product analysis: as found condition: the axium prime coil was returned for analysis within two shipping boxes; within an opened axium prime outer carton and within an opened axium prime inner pouch.The already detached implant coil was returned within an introducer sheath.The echelon-10 micro catheter used in the event was not returned for analysis.Visual inspection/damage location details: no damages or irregularities were found with the introducer sheath.The axium prime pusher was found kinked at ~2.7cm from the distal end.The detach element was still attached to the pusher.The axium prime implant coil was separated (broken) from the detach element the distal implant coil was found extending out the introducer sheath, knotted up and damaged/stretched with the polypropylene filament broken.The proximal implant coil was extending out the proximal introducer sheath and stretched and broken.Testing/analysis: n/a conclusion: based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck in catheter¿ was confirmed as the damages found (distal pusher kinking and implant stretch/damaged) is consistent with resistance.The implant coil was confirmed damaged and stretched.Possible causes of coil stretching are user does not maintain correct continuous flush rate, tortuous anatomy, or pushwire rotation.Customer reported devices were prepared per ifu, the echelon catheter was not damaged, and vessel tortuosity as moderate.The distal implant coil was found knotted outside the distal introducer sheath.It is possible the knotting prevented the implant coil from retracting back within the introducer sheath and causing the implant to become stretched and broken.As the echelon micro catheter used in the event was not returned for analysis, any contribution of the micro catheter towards the resistance and coil stretch could not be determined.The echelon-10 micro catheter has a reported inner diameter of 0.0165¿ and is therefore compatible for use with the axium prime coil.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.